Texas, 2013

Damaging Winds in Texas, August 15 to 16, 2013

August 15 to 16, 2013 · NWS OUN · 7 events in 4 counties and zones

A potent upper level low pressure system combined with an unseasonably moist and unstable airmass across Oklahoma and north Texas to promote severe thunderstorms. Storms initially developed over western Oklahoma and migrated southward overnight, reaching western north Texas during the wee morning hours of the 16th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$196,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A potent upper level low pressure system combined with an unseasonably moist and unstable airmass across Oklahoma and north Texas to promote severe thunderstorms. Storms initially developed over western Oklahoma and migrated southward overnight, reaching western north Texas during the wee morning hours of the 16th. Sporadic wind and hail damage occurred before storms finally moved south into central Texas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Aug 15, 11:31 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Aug 15, 11:31 AM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1231 PM CDT THU AUG 15 2013

.DISCUSSION...
18Z FORECAST DISCUSSION FOLLOWS....

&&

.AVIATION...
PATCHES OF MVFR CEILINGS WILL DIMINISH THIS AFTERNOON AS LOW-LEVEL
MIXING DEEPENS...RAISING THE CEILING HEIGHTS. FORECAST MODELS
DEPICT A TSRA COMPLEX THIS EVENING...AND ESPECIALLY
OVERNIGHT...ACROSS W OK AND ADJACENT PARTS OF TX. THIS IS IN
ASSOCIATION WITH A RATHER STRONG...FOR AUGUST...WAVE PASSING
OVERHEAD AT MIDDLE/UPPER LEVELS OF THE ATMOSPHERE. ALTHOUGH TSRA
ARE CERTAINLY POSSIBLE...LIKELY IN FACT...THIS EVENING...THEY
SHOULD BE SCATTERED ENOUGH SO THAT THE PROBABILITY AT ANY GIVEN
LOCATION WILL BE TOO LOW TO WARRANT A TEMPO GROUP IN THE TAFS.
LATER...AFTER MIDNIGHT...WE EXPECT THE STORMS TO CLUSTER INTO A
LARGE GROUP AND CONTINUE INTO FRIDAY MORNING...MOST LIKELY ACROSS
THE WESTERN 1/4 OF OK AND INTO TX. VFR/MVFR CONDITIONS ARE
EXPECTED OUTSIDE TSRA THROUGH THE PERIOD.

&&

.PREV DISCUSSION... /ISSUED 1006 AM CDT THU AUG 15 2013/

UPDATE...
UPDATE TO MORNING POPS...

DISCUSSION...
MADE MINOR ADJUSTMENT TO MORNING POPS AS A FEW ISOLATED SHOWERS
HAVE DEVELOPED ACROSS PORTIONS OF WESTERN OKLAHOMA...MOST
LOCATIONS WILL CONTINUE TO REMAIN DRY...BUT A FEW MAY EXPERIENCE A
BRIEF SHOWER THIS MORNING.

TEMPERATURE FORECAST REMAINS ON TRACK...SHOULD SEE AFTERNOON HIGHS
IN THE MID 80S TO LOWER 90S ACROSS THE REGION.

JTK

PREV DISCUSSION... /ISSUED 630 AM CDT THU AUG 15 2013/

DISCUSSION...
PLEASE SEE THE 12Z AVIATION DISCUSSION BELOW.

AVIATION...
MAINLY VFR EXPECTED THROUGH THIS AFTERNOON. HOWEVER...A FEW STORMS
WILL BE POSSIBLE NEAR CSM AND HBR AROUND 21-00Z. THEN...LATER
TONIGHT...EXPECT THUNDERSTORMS TO DEVELOP NEAR WWR/GAG AND MOVE
SOUTH DURING THE OVERNIGHT HOURS. SOME OF THESE MAY BE SEVERE WITH
VERY LARGE HAIL AND STRONG WINDS. CONFIDENCE IS FAIRLY HIGH THAT
TSRA WILL OCCUR...ALTHOUGH TIMING IS STILL IN QUESTION FOR MOST OF
THE TERMINALS. CONSIDERING THE PREVIOUS...DECIDED MAINLY ON WIDE
RANGE PROB30 GROUPS UNTIL TIMING CAN BE PINNED DOWN LATER
TODAY/TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  87  67  84  64 /  20  70  20  10
HOBART OK         90  68  86  64 /  30  50  20  10
WICHITA FALLS TX  91  70  88  66 /  20  30  30  10
GAGE OK           88  64  84  61 /  30  80  10  10
PONCA CITY OK     84  63  83  62 /  20  40  20  10
DURANT OK         88  66  86  65 /  20  20  40  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

04/23/23
Hazardous weather outlook, Aug 15, 10:52 AM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE NORMAN OK
1152 AM CDT THU AUG 15 2013

OKZ004>048-050>052-TXZ083>090-161200-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1152 AM CDT THU AUG 15 2013

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND TONIGHT OVER MUCH OF WESTERN NORTH TEXAS AND THE WESTERN HALF
OF OKLAHOMA. THE SLIGHT RISK AREA IS GENERALLY WEST OF A MEDFORD...
TO CHICKASHA...TO WICHITA FALLS...TO SEYMOUR TEXAS LINE.

DISCUSSION...
ISOLATED SHOWERS AND AND A FEW RUMBLES OF THUNDER WILL BE POSSIBLE
OVER PARTS OF WESTERN OKLAHOMA AND NORTHERN TEXAS EARLY THIS AFTERNOON
AS A WEAK UPPER LEVEL DISTURBANCE MOVES SOUTHEASTWARD THROUGH THE AREA.
THESE STORMS ARE NOT LIKELY TO BECOME SEVERE.

A GREATER CHANCE OF SEVERE THUNDERSTORMS IS EXPECTED ACROSS WESTERN
PARTS OF OKLAHOMA AND NORTHERN TEXAS FROM LATE THIS AFTERNOON INTO
TONIGHT. WARM MOIST SOUTHEASTERN LOW LEVEL FLOW WILL CONTINUE
AHEAD OF A SURFACE LOW EVOLVING OVER EASTERN COLORADO THROUGH THIS
AFTERNOON. COOL MID LEVEL TEMPERATURES ASSOCIATED WITH AN UPPER
LEVEL DISTURBANCE DROPPING SOUTHEASTWARD ALONG THE WESTERN HIGH PLAINS
WILL CONTRIBUTE TO A STRONGLY UNSTABLE AIRMASS DEVELOPING THIS AFTERNOON.
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE HIGH PLAINS DURING THE
AFTERNOON AND MOVE SOUTHEASTWARD INTO NORTHWESTERN OKLAHOMA BY EARLY
EVENING AIDED BY THE APPROACHING UPPER SYSTEM. THE STORMS ARE EXPECTED
CONTINUE SOUTHEASTWARD THROUGH MUCH OF WESTERN AND CENTRAL OKLAHOMA AND
WESTERN NORTH TEXAS AIDED BY THE UPPER LEVEL DISTURBANCE MOVING
THROUGH THE REGION. HAIL UP TO TENNIS BALL SIZE AND WIND GUSTS TO 70
MPH WILL BE THE MAIN THREATS FROM THESE STORMS...ESPECIALLY OVER THE
WESTERN HALF OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS. THE MOST
LIKELY TIME FOR SEVERE STORMS WILL BE BETWEEN 6 PM AND 2 AM. SHOWERS
AND THUNDERSTORMS WILL LIKELY CONTINUE INTO EARLY FRIDAY MORNING IN
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS ALTHOUGH THE THREAT FOR
SEVERE STORMS WILL DIMINISH.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY AUG 16.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...90 PERCENT.

OTHER HAZARDOUS WEATHER...
HEAVY RAINFALL LATE THIS AFTERNOON AND TONIGHT MAY CAUSE FLASH
FLOODING...AND FLOODING OF CREEKS...STREAMS...AND DRAINAGE AREAS
ACROSS PORTIONS OF WESTERN AND CENTRAL OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL REMAIN POSSIBLE FRIDAY INTO FRIDAY EVENING...
ESPECIALLY OVER SOUTHWESTERN OKLAHOMA AND WESTERN NORTH TEXAS.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AROUND
5 AM FRIDAY.

KG/JTK

In the hours before

Special weather statement, Aug 15, 1:48 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
248 PM CDT THU AUG 15 2013

OKZ017-018-152015-
KINGFISHER OK-BLAINE OK-
248 PM CDT THU AUG 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KINGFISHER AND
NORTHEASTERN BLAINE COUNTIES UNTIL 315 PM CDT...

AT 245 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHWEST
OF LOYAL...MOVING SOUTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3586 9835 3608 9835 3608 9794 3575 9811
TIME...MOT...LOC 1945Z 301DEG 12KT 3593 9822

30
Special weather statement, Aug 15, 1:51 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
251 PM CDT THU AUG 15 2013

TXZ088-089-152015-
BAYLOR TX-ARCHER TX-
251 PM CDT THU AUG 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BAYLOR AND
NORTHWESTERN ARCHER COUNTIES UNTIL 315 PM CDT...

AT 245 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF LAKE DIVERSION...MOVING SOUTHEAST AT 10 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
LAKE DIVERSION...LAKE KICKAPOO AND DUNDEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE DIVERSION OR KICKAPOO...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3376 9915 3383 9895 3365 9870 3352 9902
TIME...MOT...LOC 1945Z 326DEG 11KT 3376 9902
Special weather statement, Aug 15, 2:09 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
309 PM CDT THU AUG 15 2013

TXZ088-089-152045-
BAYLOR TX-ARCHER TX-
309 PM CDT THU AUG 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BAYLOR AND NORTHWESTERN
ARCHER COUNTIES UNTIL 345 PM CDT...

AT 303 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES EAST OF
MABELLE...MOVING SOUTH AT 15 MPH.

HAZARDS INCLUDE...
WIND GUSTS 40 TO 50 MPH...

LOCATIONS IMPACTED INCLUDE...
LAKE KICKAPOO...MABELLE...LAKE DIVERSION...WESTOVER AND DUNDEE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR LAKE KICKAPOO AND DIVERSION...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 3379 9913 3382 9883 3355 9867 3344 9918
TIME...MOT...LOC 2003Z 358DEG 14KT 3366 9903
Special weather statement, Aug 15, 2:14 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
314 PM CDT THU AUG 15 2013

OKZ017-018-152045-
KINGFISHER OK-BLAINE OK-
314 PM CDT THU AUG 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KINGFISHER AND EAST
CENTRAL BLAINE COUNTIES UNTIL 345 PM CDT...

AT 312 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF HITCHCOCK...MOVING SOUTHEAST AT 15 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...
FREQUENT CLOUD TO GROUND LIGHTNING...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3588 9835 3598 9817 3574 9801 3573 9831
TIME...MOT...LOC 2012Z 316DEG 12KT 3587 9823

30
Special weather statement, Aug 15, 2:26 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
326 PM CDT THU AUG 15 2013

OKZ024-152100-
CANADIAN OK-
326 PM CDT THU AUG 15 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CANADIAN COUNTY
UNTIL 400 PM CDT...

AT 322 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTH OF
CALUMET...MOVING SOUTHEAST AT 10 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH DIAMETER...
WIND GUSTS TO 40 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3550 9821 3559 9810 3541 9790 3538 9814
TIME...MOT...LOC 2022Z 316DEG 9KT 3549 9813

30
Local storm report, Aug 15, 2:33 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
333 PM CDT THU AUG 15 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             2 S GRANDFIELD          34.20N 98.69W
08/15/2013  E1.00 INCH       TILLMAN            OK   AMATEUR RADIO

0330 PM     HAIL             2 SSE GRANDFIELD        34.20N 98.67W
08/15/2013  E1.50 INCH       TILLMAN            OK   AMATEUR RADIO

&&

FM

The radar

The Altus AFB radar (KFDR), 96 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baylor

When
August 15, 2:45 PM CST
Where
Baylor County, 0.58 mi W of Westover
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
33.500, -99.020

No damage was reported.

Thunderstorm Wind, Clay

When
August 15, 6:00 PM CST
Where
Clay County, Henrietta
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.820, -98.190

Several six inch diameter tree limbs and one utility pole down.

Thunderstorm Wind, Clay

When
August 15, 6:40 PM CST
Where
Clay County, Bellevue
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
33.630, -98.020

RV overturned on highway 287. No injuries reported.

Thunderstorm Wind, Clay

When
August 15, 6:48 PM CST
Where
Clay County, 0.9 mi SW of Vashti
Measured
61 kt (70 mph) estimated gust
Property damage
$16,000
Reported by
Emergency Manager
Coordinates
33.550, -98.050

Two barns de-roofed. At least one carport was also destroyed.

Thunderstorm Wind, Archer

When
August 16, 3:25 AM CST
Where
Archer County, Scotland
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
33.660, -98.470

Numerous 4 to 6 inch diameter tree limbs down. Time estimated from radar.

Thunderstorm Wind, Archer

When
August 16, 3:35 AM CST
Where
Archer County, Windthorst
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
Insurance Company
Coordinates
33.580, -98.440

Minor structural damage in Windthorst with numerous downed trees and power lines and poles.

Thunderstorm Wind, Wichita

When
August 16, 5:20 AM CST
Where
Wichita County, 0.9 mi SW of (Sps)sheppard Afb
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
33.980, -98.500

No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466834, 466829, 466830, 466831, 466832, 466833, 466835.